New York, 2007

Hail and Damaging Winds in New York, June 12, 2007

June 12, 2007 · NWS BGM · 20 events in 8 counties and zones

A low pressure system stalled over the Western Atlantic. Moisture and instability on the back side of this low produced scattered convection and several reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system stalled over the Western Atlantic. Moisture and instability on the back side of this low produced scattered convection and several reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 12, 12:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 12:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT TUE JUN 12 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT LAKES...AND LOW PRESSURE OUT OVER THE
ATLANTIC OCEAN WILL MOVE VERY LITTLE THROUGH WEDNESDAY. HIGH
PRESSURE WILL BUILD IN FROM NORTHERN NEW ENGLAND ON THURSDAY.
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA CAN EXPECT PARTLY
CLOUDY SKIES WITH WIDELY SCATTERED SHOWERS OR THUNDERSTORMS
PASSING OVER PARTS OF THE AREA...ESPECIALLY AROUND THE CATSKILL
AND POCONO MOUNTAINS. DAYTIME TEMPERATURES WILL BE SLIGHTLY ABOVE
NORMAL...FOLLOWED BY SEASONABLY COOL READINGS AT NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED ZONES TO INCLUDED SEVERE THUNDERSTORMS WATCH UNTIL 00Z,
FOR WESTERN CATSKILLS, SUSQUEHANNA REGION AND NORTHEAST
PENNSYLVANIA. SEVERE THREAT THROUGH EARLY EVENING BEST OVER
WESTERN CATSKILLS AND POCONOS. PRIMARY THREAT FROM SEVERE TSRA
WILL BE DAMAGING WINDS AND HAIL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
UPPER LEVEL LOW MOVES SLIGHTLY TO THE SOUTHWEST THROUGH WEDNESDAY
THEN LIFTS BACK TO THE NORTHEAST. SFC HIGH PRESSURE THEN BUILDS
SOUTH WITH DRIER AIR FROM CANADA AND NORTHERN NEW ENGLAND WORKING
INTO THE AREA WEDS NIGHT AND THURS. PRECIPITATION CHANCES FOCUS
FURTHER SOUTH WITH TIME...SO MAINTAINED ONLY CHC/SLIGHT CHC POPS
ON WED FROM THE SOUTHERN TIER NY SOUTH INTO THE WYOMING VALLEY/POCONOS.
DO NOT BELIEVE THE WEAK INVERTED TROF AXIS POKING ACROSS NEPA INTO
SC NY WILL BECOME AS ACTIVE AS NAM SUGGESTS WEDS AFTERNOON AND
EVENING.

HIGH PRESSURE AND NORTHEASTERLY FLOW ALOFT SPELLS DRY WX
CONTINUING INTO THURSDAY.

AIRMASS CHANGES SLIGHTLY COOLER AS THE HIGH BUILDS DOWN FROM NEW
ENGLAND...WITH 850 MB TEMPS NOSING DOWN TO 8-10C BY THURSDAY.
BLENDED MAV/FWC CATCHES THIS TREND AND LOOKS ACCEPTABLE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

UA LOPRES IS FCSTD TO WOBBLE NWRD AND BE ABSORBED BY THE WLYS.
THIS ALLOWS A BROADER RDG TO BUILD INTO THE AREA. TROF DROPPING
INTO NEW ENG IN THE NW FLOW MAY TRIGGER A FEW TRWS SAT NGT...
OTRW...CONDS SHD BE MAINLY DRY. SHRT WV AND COLD FNT LOOKS TO MVE
IN AND BRING A MORE WIDESPREAD CHANCE OF RAIN...JUST AFTER THIS
XTNDD PD. &&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

SCT TRWS HAVE DVLPD OVER THE ERN AREEAS THIS AFTN AND WILL MAINLY
AFFECT AVP...ALTHOUGH ISTLD TRWS PSBL AS FAR WEST AS BGM AND RME.
FOR THE MOST PART...MOST SHD BE BRIEF WITH LWRD CIGS AND VSBYS.
MUCH OF THE ACTVITY IS ANCHORED BY TERRAIN...AND SHD RAPIDLY
WEAKEN AS THE SUN GOES DOWN. OTRW...XPCTG VFR CONDS TO PREVAIL
THRU THIS PD. XCPTN COULD BE AT ELM WHERE SOME BRIEF MRNG FOG LWRS
CIGS AND VSBY INTO THE MVFR RNAGE.

WEDNESDAY THROUGH SATURDAY...A SLIGHT CHANCE OF RESTRICTIONS IN
SHRA AGAIN WEDNESDAY AFTERNOON AT AVP. OTHERWISE...VFR CONDITIONS
WILL PREVAIL THROUGH SATURDAY WITH THE EXCEPTION OF POSSIBLE
MORNING FOG AT ELM EACH DAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...RRM
SHORT TERM...JAB
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Jun 12, 12:21 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT TUE JUN 12 2007

NYZ009-015>018-022>025-036-037-044-055-131730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
121 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ045-046-056-057-062-PAZ038>040-043-044-047-048-072-131730-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
121 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 12, 12:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             DINGMANS FERRY          41.22N 74.88W
06/12/2007  E0.88 INCH       PIKE               PA   TRAINED SPOTTER

&&

DGM
Local storm report, Jun 12, 12:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 NW DINGMANS FERRY     41.26N 74.94W
06/12/2007  E0.75 INCH       PIKE               PA   TRAINED SPOTTER

&&

DGM
Special weather statement, Jun 12, 1:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT TUE JUN 12 2007

PAZ044-047-122000-
LACKAWANNA PA-LUZERNE PA-
255 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS IN SOUTHERN LACKAWANNA AND EASTERN LUZERNE
COUNTIES...

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
GUSTY   WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
GLENDALE...AND MOVING SOUTHWEST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  YATESVILLE AND PITTSTON AT 300 PM EDT...
  WESTMINISTER AND LAFLIN AT 305 PM EDT...
  HUDSON AND MINERS MILLS AT 310 PM EDT...
  BEAR CREEK AND LAUREL RUN AT 320 PM EDT...
  PRESTON AT 325 PM EDT...
  TUNNEL AND PENN LAKE PARK AT 330 PM EDT...
  REILY AND WHITE HAVEN AT 340 PM EDT...
  SPRINGTOWN AND DORRANCE AT 350 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The radar

The Binghamton radar (KBGM), 72 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Otsego

When
June 12, 2:00 PM EST
Where
Otsego County, Morris
Measured
0.75 in hail
Reported by
County Official
Coordinates
42.550, -75.250

Hail, Otsego

When
June 12, 3:15 PM EST
Where
Otsego County, Edmeston
Measured
0.75 in hail
Reported by
Public
Coordinates
42.700, -75.230

Thunderstorm Wind, Chenango

When
June 12, 3:20 PM EST
Where
Chenango County, Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.680, -75.370

Several trees were knocked down.

Hail, Broome

When
June 12, 4:00 PM EST
Where
Broome County, 1.48 mi SSW of Binghamton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.100, -75.910

Hail, Madison

When
June 12, 4:05 PM EST
Where
Madison County, Hubbardsville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.820, -75.470

Hail, Madison

When
June 12, 4:31 PM EST
Where
Madison County, Hubbardsville
Measured
1 in hail
Reported by
Public
Coordinates
42.820, -75.470

Hail, Madison

When
June 12, 4:43 PM EST
Where
Madison County, Brookfield
Measured
1.25 in hail
Reported by
Public
Coordinates
42.820, -75.320

Hail, Chenango

When
June 12, 5:00 PM EST
Where
Chenango County, 0.86 mi NE of Earlville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.740, -75.540

Hail, Chenango

When
June 12, 5:45 PM EST
Where
Chenango County, Pharsalia
Measured
0.75 in hail
Reported by
Public
Coordinates
42.580, -75.770

Funnel Cloud, Oneida

When
June 12, 5:49 PM EST
Where
Oneida County, Clinton
Reported by
Law Enforcement
Coordinates
43.050, -75.380

Thunderstorm Wind, Oneida

When
June 12, 5:49 PM EST
Where
Oneida County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.050, -75.380

Several trees were knocked down.

Hail, Madison

When
June 12, 6:00 PM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.930, -75.850

Hail, Madison

When
June 12, 6:15 PM EST
Where
Madison County, Erieville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.850, -75.730

Hail, Cortland

When
June 12, 6:25 PM EST
Where
Cortland County, 0.69 mi S of Mc Graw
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.590, -76.100

Thunderstorm Wind, Cortland

When
June 12, 6:25 PM EST
Where
Cortland County, 0.69 mi S of Mc Graw
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.590, -76.100

Several trees were blown down.

Hail, Cortland

When
June 12, 6:35 PM EST
Where
Cortland County, 0.86 mi SW of Marathon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.440, -76.040

Thunderstorm Wind, Tioga

When
June 12, 6:45 PM EST
Where
Tioga County, Berkshire
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.300, -76.180

Large trees were blown down.

Thunderstorm Wind, Tioga

When
June 12, 6:45 PM EST
Where
Tioga County, Richford
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.350, -76.200

Trees were uprooted and large limbs were blown down.

Thunderstorm Wind, Tioga

When
June 12, 7:05 PM EST
Where
Tioga County, 0.51 mi W of Candor
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.230, -76.340

Trees and wires were blown down. A lot of limbs and other debris covered some roads.

Thunderstorm Wind, Chemung

When
June 12, 7:35 PM EST
Where
Chemung County, Chemung
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.000, -76.620

Large trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43907, 43908, 43921, 43911, 43912, 43913, 43914, 43915, 43916, 43905, 43922, 43917, 43918, 43919, 43923, 43920, 43925, 43926, 43927, 43929.